Alert archive / Montana / High Wind Warnings in 2024

High Wind Warning 15, NWS Great Falls, MT

August 27, 20246 counties in Montana

NWS Great Falls, MT issued this high wind warning at Aug 27, 2024, 1:41 PM MDT for 6 counties in Montana. It took effect at Aug 27, 2024, 9:00 PM MDT. It was in force for 18 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 27, 2024, 1:41 PM MDT (19:41 UTC)
In effect from
Aug 27, 2024, 9:00 PM MDT
Expired
Aug 28, 2024, 2:43 PM MDT
In force
18 hr
Issued by
NWS Great Falls, MT

Counties Glacier County, MT, Lewis and Clark County, MT, Liberty County, MT, Pondera County, MT, Teton County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 97 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 10:09 PM MDTNON-TSTM WND GST 593 Sw Cut Bank, MTASOS station KCTB Cut Bank Airport.
Aug 27, 10:45 PM MDTNON-TSTM WND GST 5814 W Bynum, MTMesonet station DELMT Dellwo (MCSCN).
Aug 27, 11:30 PM MDTNON-TSTM WND GST 6514 W Bynum, MTMesonet station DELMT Dellwo (MCSCN).
Aug 28, 12:29 AM MDTNON-TSTM WND GST 6811 Wnw Augusta, MTMesonet station TR276 L-C Portable No. 1.
Aug 28, 12:45 AM MDTNON-TSTM WND GST 6914 W Bynum, MTMesonet station DELMT Dellwo (MCSCN).
Aug 28, 12:29 PM MDTNON-TSTM WND GST 6511 Wnw Augusta, MTMesonet station TR276 L-C Portable No. 1.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 7.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2024-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2024-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2577 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

318 
WWUS75 KTFX 271941
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
141 PM MDT Tue Aug 27 2024

MTZ301>304-307-308-281045-
/O.NEW.KTFX.HW.W.0015.240828T0300Z-240829T0000Z/
East Glacier Park Region-Northern High Plains-Eastern Glacier,
Western Toole, and Central Pondera-Eastern Toole and Liberty-
Southern Rocky Mountain Front-Southern High Plains-
Including the following locations: Browning, Cut Bank, Saint
Mary, Santa Rita, Chester, Devon, Shelby, Joplin, Lothair, Babb,
Heart Butte, Whitlash, Choteau, East Glacier Park, Logan Pass,
Marias Pass, Bynum, Ethridge, Pendroy, Kiowa, Rogers Pass,
Dupuyer, and Galata
141 PM MDT Tue Aug 27 2024

...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO 6 PM MDT 
WEDNESDAY...

* WHAT...West winds 25 to 40 mph with gusts up to 65 mph expected.

* WHERE...The Rocky Mountain Front and adjacent foothills and 
  plains, Eastern Glacier, Western Toole, and Central Pondera 
  Counties, and Eastern Toole and Liberty Counties.

* WHEN...From 9 PM this evening to 6 PM MDT Wednesday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

Remember, a High Wind Warning means that there is at least an 80% 
chance of 40 mph sustained winds or 58 mph wind gusts occurring 
during the warning period.

&&

$$

IG
3 follow-up statements
293 
WWUS75 KTFX 280348
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
948 PM MDT Tue Aug 27 2024

MTZ301>304-307-308-281200-
/O.CON.KTFX.HW.W.0015.000000T0000Z-240829T0000Z/
East Glacier Park Region-Northern High Plains-Eastern Glacier,
Western Toole, and Central Pondera-Eastern Toole and Liberty-
Southern Rocky Mountain Front-Southern High Plains-
Including the following locations: Babb, Marias Pass, East
Glacier Park, Dupuyer, Devon, Joplin, Whitlash, Saint Mary,
Bynum, Choteau, Lothair, Heart Butte, Shelby, Browning, Cut Bank,
Logan Pass, Chester, Rogers Pass, Santa Rita, Pendroy, Ethridge,
Kiowa, and Galata
948 PM MDT Tue Aug 27 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT WEDNESDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 65 mph.

* WHERE...The Rocky Mountain Front and adjacent foothills and 
  plains, Eastern Glacier, Western Toole, and Central Pondera 
  Counties, and Eastern Toole and Liberty Counties.

* WHEN...Until 6 PM MDT Wednesday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

* ADDITIONAL DETAILS...Winds could combine with falling wet snow 
  over Marias Pass to somewhat reduce visibility Wednesday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.


&&

$$

SC
345 
WWUS75 KTFX 280803
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
203 AM MDT Wed Aug 28 2024

MTZ301>304-307-308-290000-
/O.CON.KTFX.HW.W.0015.000000T0000Z-240829T0000Z/
East Glacier Park Region-Northern High Plains-Eastern Glacier,
Western Toole, and Central Pondera-Eastern Toole and Liberty-
Southern Rocky Mountain Front-Southern High Plains-
Including the following locations: Browning, Saint Mary, Bynum,
Choteau, Whitlash, Kiowa, Babb, Santa Rita, Chester, Logan Pass,
Dupuyer, Ethridge, East Glacier Park, Heart Butte, Shelby,
Pendroy, Lothair, Rogers Pass, Joplin, Galata, Devon, Cut Bank,
and Marias Pass
203 AM MDT Wed Aug 28 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...West winds 30 to 40 mph, with gusts between 50 to 70 mph.

* WHERE...The Rocky Mountain Front and adjacent foothills and 
  plains, Eastern Glacier, Western Toole, and Central Pondera 
  Counties, and Eastern Toole and Liberty Counties.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

Remember, a High Wind Warning means that there is at least an 80% 
chance of 40 mph sustained winds or 58 mph wind gusts occurring 
during the warning period.

&&

$$

Moldan
395 
WWUS75 KTFX 282043
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
243 PM MDT Wed Aug 28 2024

MTZ301>304-307-308-282145-
/O.CAN.KTFX.HW.W.0015.000000T0000Z-240829T0000Z/
East Glacier Park Region-Northern High Plains-Eastern Glacier,
Western Toole, and Central Pondera-Eastern Toole and Liberty-
Southern Rocky Mountain Front-Southern High Plains-
Including the following locations: Santa Rita, Logan Pass,
Shelby, Cut Bank, Kiowa, Lothair, Marias Pass, Babb, Rogers Pass,
Joplin, Galata, Bynum, Browning, Choteau, Saint Mary, Pendroy,
Dupuyer, Ethridge, Chester, Whitlash, Heart Butte, East Glacier
Park, and Devon
243 PM MDT Wed Aug 28 2024

...HIGH WIND WARNING IS CANCELLED...

The threat has ended for the potential of strong winds.

$$

Brusda

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Aug 27, 10:11 AM MDT, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 27, 10:11 AM MDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1011 AM MDT Tue Aug 27 2024

.SYNOPSIS...

Winds pick up this afternoon, especially in Southwest Montana. A
cold front pushing through this evening will bring scattered to
widespread shower and thunderstorm chances. Some storms can produce
gusty winds and frequent lightning. Showers linger into Wednesday
across North Central Montana. Dry and warmer conditions end the week.

&&

.UPDATE...

Today there will be breezy winds across Southwestern Montana. A
cold front will move through the area this evening and this will
bring strong wind gusts to the Rocky Moutain Front and plains of
North-central Montana. The cold front will bring some showers to
most of North-central, Central, and Southwestern Montana. For the
update I increased high temperaturs across the plains of North-
central Montana to better reflect current tends and observations.
The rest of the forecast is on track. -IG

&&

.AVIATION...
27/12Z TAF Period

VFR conditions will prevail throughout the 2712/2812 TAF period, but
a strong cold front sweeping east across the Northern Rockies this
evening will lead to a wind shift and support a line of showers and
thunderstorms moving from west to east across Southwest through
North Central Montana. The cold front remains on track to cross the
Continental Divide between 00-03z Wednesday before sliding east over
the remainder of Southwest through North Central Montana between 03-
09z Wednesday. Strong and gusty southeast to southwest winds will
precede the frontal passage this afternoon, with winds then shifting
to the west and to northwest upon the frontal passage. CIGS will
lower to low-VFR as the front passes, with showers and thunderstorms
developing along the front. Isolated wind gusts of between 40-50kts
will be possible with some showers and thunderstorms early Tuesday
evening, but confidence in these winds impacting any one terminal
remains low at this time. Mountains will become obscured beyond 00-
06z Wednesday. - Moldan

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.FIRE WEATHER...

Elevated fire weather conditions are expected today with
increasing west/southwest winds and relative humidities dropping
into the teens in some areas. Red Flag Warning was continued for
Fire Weather Zone 118, as wind gusts up to 35-40mph possible and
critically low RH values in the teens will cause critical fire
weather conditions this afternoon. I decided to keep Fire Weather
Zone 117 out of the Red Flag Warning for now based on lower wind
speeds and the Hot, Dry, and Windy Index being within the 75th
percentile. -Wilson

&&

.PREV DISCUSSION...
/ISSUED 517 AM MDT Tue Aug 27 2024/

A shortwave pressure trough continues to push east across the region
today. The southwest flow aloft will increase temperatures
slightly today. This trough will also bring gusty southwest/west
winds to the region, mainly across Southwest MT. Wind gusts of
30-40mph are possible during the afternoon hours there. Later in
the evening, a cold front will pass southeast through the region.
This will bring scattered to widespread showers and thunderstorms
during the evening and overnight hours, with the best chances
across North Central MT. Forecast soundings suggest that abundant
dry air can help aide in storms producing strong gusty winds
initially, but an building inversion may begin to prevent these
strong gusts to mix fully down to the surface later on in the
night.

Following the front, a pressure gradient builds in and can keep the
gusty winds mainly along the Rocky Mountain Front through
Wednesday morning. Areas along the immediate eastern slopes can
see gusts up to 40-45mph, though some isolated 55mph gusts are
also possible. Breezy winds spread across the Plain during the
afternoon, with some areas possibly having gusts up to 30-35mph.
This shortwave trough transitions into an upper closed low, and
wraps moisture around it. This results in some lingering showers
Wednesday, mainly across North Central MT. Snow levels falling to
6,000ft Wednesday morning can result in minor snow accumulations
(less than an inch) in the higher mountain peaks and mainly
grassy surfaces. This upper closed low will also bring down colder
air from up north, resulting in a drop in high temperatures to
the upper 50s to upper 60s Wednesday.

This closed low will push off to the east Thursday, and an upper
level ridge follows behind. This will help rebound cooler
temperatures back into the upper 70s to low 80s for the weekend.
This will also keep things dry through the weekend as well. Though
towards the beginning of the next work week, ensemble clusters
suggest a week trough will bring back rain chances. -Wilson

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  90  44  64  47 /   0  80  20  20
CTB  85  42  57  43 /  10  70  60  50
HLN  89  46  68  45 /   0  80  10  10
BZN  87  43  70  37 /   0  50  30   0
WYS  72  39  64  28 /   0  20  20   0
DLN  80  42  65  35 /   0  50   0   0
HVR  92  49  66  47 /   0  60  40  70
LWT  86  42  66  44 /   0  40  30  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for Helena and
Townsend Ranger Districts of the Helena National Forest.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Aug 27, 8:17 AM MDT, 5 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
817 AM MDT Tue Aug 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 AM     Tstm Wnd Gst     3 E Loma                47.94N 110.44W
08/23/2024  E80 MPH          Chouteau           MT   Public

            Time and location estimated. Farmer states
            that freshly cut hay blown by approximately
            80 mph winds.

&&

MPL

Nearby

High Wind Warnings in Montana, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.